It all started on a Monday about a month ago. Three people, thought to have bought their heroin in the East Village, overdosed in one day. Richard Spadafora, a 42-year-old printer, died on Hudson Street. Matthew Boyd, a 26-year-old who used to hang around in Tompkins Square Park, was pronounced dead at Beth Israel. And Peter Brown, a white dentist from New Jersey, was found dead in his car on East 9th Street. The next day another man overdosed in his room in the Brooklyn YMCA. Less than a week after that, a 23-year-old died on East 9th Street, at the same spot where Boyd overdosed.
It's no wonder the East Village was in a panic. Drug use seems to hit the streets full force every year around this time. As the weather heats up, the parks fill with people who spend their scant money on drugs rather than shelter. And as schools let out, students on summer vacation flock to Avenue A to get high.
But by the end of this overheating spring, something seemed to be going terribly wrong for heroin users who buy in the East Village. Several locals attribute shockingly high body counts to tainted, or just very pure, heroin. One veteran Tompkins Square Park watcher, Kim Yarbrough, estimates that more than 30 people have died from heroin overdoses since mid-May.
"Something's definitely going on out there," says Yarbrough, who also reports a recent increase in neighborhood police presence. The New York Times even weighed in on the phenomenon, running an article that focused on the death of the white dentist, a long-distance runner and gardener who was mourned by his shocked suburban neighbors.
Then, just as the hysteria was beginning to subside, local activist Rob MacDonald died of an overdose. MacDonald, who was found dead in his Harlem apartment on June 6, fought for free speech, organized student protests over budget cuts at CUNY, and, most famously, led the annual marijuana marches in Washington Square Park.
Despite the fact that MacDonald appears to have bought his final heroin in Harlem and not the East Village, his death extended speculation about the heroin supply: Are bad batches of dope taking out unsuspecting users? Or has New York's heroin which is well-known to have gotten purer in recent years become so strong that it's poisoning people who aren't prepared for its strength?
Experts seem to think neither scenario is particularly likely. Tragically, it wouldn't be unusual even if, say, 30 people had died from shooting heroin in the past month or so (something the medical examiner's office can't yet confirm, since it usually takes about six weeks to officially determine the cause of death). There were 582 overdoses from heroin and other opiates in New York City in 1997, according to the most recent Health Department statistics. Not being in surprising clusters or affecting white suburbanites, most went unnoticed in the press.
And whether or not there has been a recent spike in heroin-related deaths, New York has actually experienced a decrease in heroin overdoses over the past 10 years even, surprisingly, as heroin ODs are increasing throughout the rest of the country. That may be because New York's drug users, as many and experienced as they are, have evolved ways of looking out for one another.
Down at the Lower East Side needle exchange, where drug users trade in old needles for clean ones, problem batches are regularly posted on the dangerous drug board. Since last month's ODs, the board has listed a "chocolate colored dope," brand name "daze out," to which it attributes "six deaths in one week." And, because the strength of drugs is always an unknown, needle exchange workers advise against slamming, or injecting all the heroin in the syringe at once.
"Slamming gives you a really, really powerful rush," says the exchange's Drew Kramer. Instead, a flyer handed out by the exchange advises shooting the drugs little by little. "It's not the intense high you get when you suddenly have all this drug soaking your brain. But you have a chance to tell what's happening in your body," says Kramer. For the same reasons, Kramer also cautions against shooting into the neck, legs, guts, or groin, where veins provide especially quick entry into the bloodstream.
Drug users have also been circulating tips for how to react when a person does overdose. Don't be afraid to call 911, suggests a brochure put out by the Harm Reduction Coalition. When you call, "you don't have to say the person has overdosed," says the coalition's Allan Clear. "And when the ambulance comes, you can say 'the person sometimes takes a certain drug.' "
You might think longtime users would accumulate this kind of knowledge, and that neophytes would be the most likely to succumb to overdoses. Yet, even as the media make much about young and white-collar or just white drug casualties, it's actually the longtime users who are most likely to die. MacDonald fits this pattern, having been addicted to heroin for years.
So far, the medical examiner has finished investigating just two of the heroin overdoses that started the latest surge of anxiety. Both point to another trend: that deaths attributed to heroin often involve many drugs. Weighing against the idea that a single batch was to blame, it turns out that Boyd died from both alcohol and heroin, and that Spadafora had taken heroin, cocaine, and Valium.
The reports on the 34-year-old black man who overdosed in the YMCA in Brooklyn and the 43-year-old black man found dead by the eastbound Brooklyn Queens Expressway aren't in yet, so we don't know exactly what killed them. And, as attention drawn by the question of mysterious drug batches and the death of a dentist fade, we probably never will.
Get the This Week's Top Stories Newsletter
Every week we collect the latest news, music and arts stories — along with film and food reviews and the best things to do this week — so that you’ll never miss Village Voice's biggest stories.
- Meet the Woman Who Uses Cosplay and Comic Cons to Lift the Spirits of Sick Children
- Here Are Ten (Or So) Graphic Novels to Watch Out For at NYCC
- The Man Behind 'Modern Seinfeld,' Focuses on His Own Neuroses in New Book